Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Albuquerque, NM

June 12, 2002Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 12, 2002, 3:00 PM MDT for Curry County, New Mexico. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 3:00 PM MDT (21:00 UTC)
Expired
Jun 12, 2002, 3:45 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:29 PM MDTHail 0.75Clovis, NM
Jun 12, 3:35 PM MDTThunderstorm Wind 50 MClovis Arpt, NM
Jun 12, 3:37 PM MDTHail 1.75Pleasant Hill, NM
Jun 12, 3:37 PM MDTThunderstorm Wind 61 EPleasant Hill, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 122100
SVRABQ
NMC009-122145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 345 PM MDT

* AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RANCHVALE...OR ABOUT 10 MILES NORTHWEST OF
  CLOVIS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL CENTRAL AND SOUTHEASTERN CURRY COUNTY

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3453 10346 3431 10349 3432 10304 3474 10303

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:00 PM MDT, 0 minutes earlier.

Area forecast discussion, Jun 12, 3:00 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED JUN 12 2002

TOO WARM ALOFT IN THE WEST FOR THUNDER THIS AFTN OR EVENING. QUITE A
BIT OF TOWERING CU WITH ISOLD LIGHTNING IN SE PART OF CWA. WITH THAT
...WILL KEEP SLIGHT CHANCE IN SE THIS EVENING. ONE OF THE MODELS
SHOWED A SHORTWAVE MOVING ACROSS THE NORTH TONIGHT. THAT IN COMBO
WITH BACKDOOR FRONT...WILL BRING CHC POPS TO NE AND EAST SLOPES OF
SANGRES ALL NIGHT.

EXPECTING SUBSTANTIAL THUNDERSTORM ACTIVITY IN THE NE TOMMORW.
ENOUGH SHEAR TO SUPPORT AT LEAST SMALL HAIL AND STRONG WINDS. BOTH
ETA AND AVN SHOWING AXIS OF INSTABILITY SHIFTING WESTWARD THURSDAY
NIGHT. THINK THIS IS A GOOD IDEA AND WENT WITH IT. STRONG EAST WINDS
INTO ABQ AND CRZ AS WELL.

CONVECTION CHANCES LOOK DECENT FROM THE DIVIDE TO THE CENTRAL MTNS
FRIDAY. MAY BE TO COOL AT THE SURFACE FOR MUCH ACTIVITY IN THE EAST.
HOWEVER WITH NORTHWEST FLOW CONTINUING OVER THE EAST AND MODELS
STILL SHOWING SUBSTANTIAL INSTABILITY...WENT WITH CHC POPS IN THE
EAST FRIDAY.

SATURDAY STILL LOOKS PRETTY GOOD FOR THE EAST WITH NORTHWEST FLOW.
WILL HAVE TO BE ENOUGH RESIDUAL MOISTURE LEFT OVER THE CENTRAL
MOUNTAINS TO GET CONVECTION STARTED THERE. THEN STORMS COULD MOVE
OFF INTO PLAINS. ANOTHER BACKDOOR FRONT MOVING INTO THE EAST
SUNDAY...PUSHING SOUTH AND THEN WEST SUNDAY NIGHT. BROUGHT CHANCES
OF CONVECTION BACK TO THE WEST FOR MONDAY DUE TO POSSIBLE MOISTURE
INTRUSION. LEFT MENTION OF TSTMS OUT OF FCST FOR WEDN AS I HAVE A
HARD TIME BELIEVING THAT THE NEXT TROF WILL DROP AS FAR SOUTH AS MRF
IS SHOWING. JWS

ABQ UB 061/094 064/085 061 46002
SAF UB 054/088 052/080 052 46012
TCC EB 067/083 058/079 060 46234

.ABQ...NONE.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.